South Carolina, 2002

Damaging Winds in South Carolina, August 1, 2002

August 1, 2002 · NWS CHS · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 1, 3:00 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 1, 3:00 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT THU AUG 1 2002

SCT TSRA FIRING ACRS FA THIS AFTN. PLENTY OF AMS MSTR AND
INSTABILITY FOR SCT CONVECTION THIS EVE. ISOLD SVR STORMS WILL BE
PSBL EARLY. WK UPR TROF AND SFC TROF WILL RMN ACRS FA ENHANCING
CONVECTIVE POTL AS WELL...CONTG INTO THE WEEKEND. WILL HAVE SLGTLY
HIER POPS GA CNTYS TNGT AS CONVECTION FIRES LT THIS AFTN OR MOVES
SWWD FM SC CNTYS. QUITE A DIFFERENCE BETWEEN AVN AND ETA MODELS
REGARDING AMT OF AMS DRYING OVR THE NXT CPL DAYS. ETA APRS TOO DRY.
WILL LEAN MORE TWD AVN MODEL. WILL HAVE CHC POPS FOR ENTIRE AREA FRI
WITH HIER VALUES ACRS GA CNTYS WITH BTR AMS MSTR AVBL. POPS TAPER TO
SLGT CHC AREAWIDE FOR FRI NGT...THEN CHC POPS DURG THE DAY ON SAT
ALL BUT NW TIER CNTYS WITH LESS OVERALL AMS MSTR.

EXTDD...H5 RDG BLDS TO THE NW ACRS MID MS VLY WITH WEAK LOW PRES TO
THE SE ACRS ATLC WATERS. ALTHOUGH AVN MODEL MAY BE OVERDONE IN SFC
LOW DVLPMT IN NE GULF WITH SFC TROF EXTDG NEWD ALG SERN US
CST...WILL ACCOUNT FOR THIS PSBLTY WITH CHC POPS FOR ALL BUT NW TIER
FOR SUN...OTRW NEAR NORMAL TEMPS AND SLGT CHC DIURNAL POPS MON THRU
THU ACRS THE AREA.

MARINE...WILL MAKE A FEW CHANGES TO THE PREVIOUS FCST MAINLY TO WIND
DIRECTION. WINDS CURRENTLY VARIABLE WITH SPEEDS AROUND 10 KT OR
LESS. SEAS ABOUT 2 FT. WINDS SHOULD BECOME NE LATER TONIGHT THEN
SHOW THE USUAL DIURNAL SHIFTS OF BECOMING ONSHORE IN THE AFTERNOON
THEN BACKING TO NE AT NIGHT WITH A MINOR SURGE. WILL DELAY SHIFT OF
WINDS AROUND TO SRLY UNTIL SUN MORE IN LINE WITH THE ETA. SEAS
EXPECTED TO REMAIN AT 4 FT OR LESS THROUGH THE PERIOD. STILL SOME
QUESTION AS TO HOW THINGS WILL PAN OUT IN THE EXTENDED WITH THE
COASTAL TROF. COULD SEE STRONGER WINDS IN THE COASTAL WATERS IF THEY
PINCH OFF DUE TO THE TROF. AT THIS POINT...THINK AVN IS A BIT STRONG.

FCSTID =22
CHS   72  90  72  91 /  30  30  20  30
SAV   73  90  72  92 /  40  40  20  30
CHL   75  89  75  89 /  30  30  20  30
NBC   73  90  72  90 /  30  30  20  30
RBW   72  91  70  92 /  30  30  20  20
MHP   73  90  72  92 /  40  40  20  30

.CHS...
GA...NONE.
SC...NONE.

JAC/SLF

In the hours before

Special weather statement, Aug 1, 3:08 PM EST, 2 minutes before
SCZ040-042>044-047>050-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT THU AUG 1 2002

...STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHERN SOUTH CAROLINA...

AT 408 PM EDT NATIONAL WEATHERS SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHERN
SOUTH CAROLINA. THROUGH 5 PM...THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE AREA...MAINLY ACROSS DORCHESTER...WESTERN
CHARLESTON...COLLETON AND BEAUFORT COUNTIES. THESE STORMS WILL
CONTAIN CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND SMALL
HAIL. AN ISOLATED THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL IS
ALSO POSSIBLE.

MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WARNING INFORMATION FROM THE NATIONAL WEATHER SERVICE.

ST

The radar

The Charleston,SC radar (KCLX), 127 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
August 1, 3:10 PM EST
Where
Berkeley County, 2 mi E of Bonneau
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.300, -79.917

Several trees and large limbs were down.

Thunderstorm Wind, Colleton

When
August 1, 4:05 PM EST
Where
Colleton County, 5 mi SE of Islandton
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
32.850, -80.867

Numerous trees, large limbs, and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312398, 5312399.